Illinois, 2015

Flooding in Illinois, July 1 to 30, 2015

July 1 to 30, 2015 · NWS PAH · 11 events in 8 counties and zones

The active June weather pattern continued through July, bringing fronts that moved in and near the regional river basins. After having the wettest June on record, the state of Illinois experienced a very wet July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
$985,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The active June weather pattern continued through July, bringing fronts that moved in and near the regional river basins. After having the wettest June on record, the state of Illinois experienced a very wet July. Flooding continued or started again on many rivers in the Mississippi, Wabash, and Ohio Valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 11:17 PM CST, 43 minutes earlier.

Area forecast discussion, Jun 30, 11:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1217 AM CDT WED JUL 1 2015

.UPDATE...
ISSUED AT 1217 AM CDT WED JUL 1 2015

UPDATED AVIATION DISCUSSION ONLY.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 151 PM CDT TUE JUN 30 2015

LARGE AREA OF SMOKE ESTIMATED TO BE 10-15K/FT THICK ACROSS THE
REGION SLOWING CU DEVELOPMENT. TEMPS STILL CLIMBING SO NOT ENOUGH
TO AFFECT THAT ELEMENT. CU SEEN BECOMING MORE PREVALENT IN WEST
KY. COULD BE CONVECTIVE DEVELOPMENT HERE. MEANWHILE ENERGY MOVING
SE MAY BRING CONVECTION AS WELL TO THE KEVV TRI-STATE REGION LATE
TODAY AND THIS EVENING WITH LOWER POPS WEST. AFTER MIDNIGHT...SLIM
POPS INCREASING TOWARD DAYBREAK FROM SW IL INTO SEMO. STILL HAVE A
SLIGHT RISK AREA FROM SPC FOR OUR NE COUNTIES. MID AND UPPER LEVEL
WIND SPEEDS DECENT FOR LATE JUNE. QUESTION WILL BE INSTABILITY AS
BEST CAPES ARE CURRENTLY ACROSS WEST KY AND TO OUR NORTH.

WEDNESDAY THROUGH WEDNESDAY NIGHT...DECIDED TO HOLD OFF ON A FAA
(FLOOD/FLASH FLOOD WATCH) PRODUCT. MODELS STILL HAVING DIFFICULTY
PIN POINTING MCS DEVELOPMENT/PROPAGATION AND WHERE BEST QPF AXIS
WILL ACTUALLY END UP. SUCH LOW CONFIDENCE PRECLUDES A WATCH AT
THIS TIME. THAT...AND WE THINK PROBLEMS WOULD REALLY NOT DEVELOP
UNTIL WEDNESDAY NIGHT. THEREFORE WE CAN STILL ACHIEVE SOME LEAD
TIME IF WE NEED ONE. NOT TOO CONCERNED ABOUT SEVERE GIVEN
MARGINAL LAPSE RATES...SUPPRESSED CAPE/INSTABILITY GIVEN PERIODIC
CLOUDS AND CONVECTION. CHANCE IS NOT ZERO...BUT NOT TOO HIGH. BEST
POPS WILL TRANSLATE SE THUR/THURSDAY NIGHT.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 246 PM CDT TUE JUN 30 2015

MODEL CONSISTENCY REMAINS VERY GOOD DURING THE LONG TERM. THE 500 MB
LONGWAVE TROUGH WILL VERY SLOWLY WEAKEN AND LIFT NORTHEAST THROUGH
THE PERIOD. THIS WILL RESULT IN A SLOW DOWNWARD TICK IN PRECIP
COVERAGE AND AN UPWARD TICK IN TEMPERATURES. HOWEVER...THE SMALL
CHANGES WILL BE MAINLY AFTER THE IMPORTANT FOURTH OF JULY HOLIDAY.

ON FRIDAY...A WEAK LOW PRESSURE CENTER WILL BE OVER CENTRAL
KENTUCKY. OUR REGION WILL BE UNDER BROAD CYCLONIC FLOW THROUGH A
DEEP LAYER OF THE ATMOSPHERE. THIS WILL YIELD PLENTY OF CLOUD COVER
AND PROBABLY SOME INSTABILITY SHOWERS OR STORMS. IN ADDITION...THE
NEXT 500 MB SHORTWAVE WILL BE MOVING SOUTHEAST ACROSS THE MISSOURI
VALLEY. THIS SYSTEM WILL KEEP ACTIVITY GOING THROUGH FRIDAY NIGHT.
INSTABILITY SHOULD BE RATHER MEAGER WITH THE CLOUDS AND NORTHERLY
COMPONENT TO THE FLOW. THUNDERSTORMS ARE NOT EXPECTED TO BE
WIDESPREAD OR STRONG.

ON THE FOURTH OF JULY...THE SURFACE FRONT IS EXPECTED TO DRIFT
NORTHWARD ACROSS THE LOWER OHIO VALLEY...THEN MOVE NORTHEAST OF OUR
REGION ON SUNDAY. WEAK TROUGHING ALOFT WILL MAINTAIN RESIDENCE OVER
OUR AREA. POPS WILL REMAIN ABOUT 50 PERCENT THROUGH THE WEEKEND.

EARLY NEXT WEEK...THE MODELS REMAIN CONSISTENT WITH THE TREND TOWARD
HIGHER 500 MB HEIGHTS AND INCREASING SOUTHWEST LOW LEVEL FLOW.
DESPITE THE RISING HEIGHTS...SCATTERED STORMS ARE EXPECTED AS
SHORTWAVE ENERGY MOVING EAST/SOUTHEAST ACROSS THE UPPER MIDWEST AND
GREAT LAKES REGION WILL BRUSH PAST OUR REGION.

TEMPS AND DEW POINTS WILL CLIMB EVER SO SLOWLY DURING THE
PERIOD...FROM AROUND 80 FRIDAY TO THE UPPER 80S TUESDAY. OVERNIGHT
LOWS WILL RISE FROM THE UPPER 60S TO LOWER 70S.

&&

.AVIATION...
ISSUED AT 1217 AM CDT WED JUL 1 2015

SMOKE IN A LAYER BETWEEN 5K AND 20K FT WILL CONTINUE TO RESTRICT
SLANT VSBYS OVERNIGHT. MEANWHILE...WINDS WILL BE LIGHT...WITH VFR
VSBYS EXPECTED OVERNIGHT. BY MIDDAY WED...AN APPROACHING LOW
PRESSURE SYSTEM WILL GENERATE MORE SHOWERS AND A FEW TSTMS ACROSS
PARTS OF THE REGION. THROUGH 06 THU...VSBYS ARE NOT EXPECTED TO BE
REDUCED DRAMATICALLY IN A WIDESPREAD FASHION IN SHOWER/TSTM
ACTIVITY. OUTSIDE OF TSTMS...WINDS WILL BE QUITE VARIABLE AND BELOW
10 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...CN
LONG TERM...MY
AVIATION...DB
Hazardous weather outlook, Jun 30, 12:59 PM CST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
159 PM CDT TUE JUN 30 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
159 PM CDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST THROUGH TONIGHT. A
FEW STRONG OR BRIEFLY SEVERE THUNDERSTORMS CANNOT BE RULED OUT
MAINLY THIS AFTERNOON AND EVENING. THE PRIMARY HAZARDS WILL BE
LOCALLY STRONG WINDS...HAIL AND VERY HEAVY RAIN. THE BEST CHANCE
WILL BE EAST OF A LINE FROM MOUNT VERNON ILLINOIS TO HOPKINSVILLE
KENTUCKY FOR STRONG THUNDERSTORM ACTIVITY.

FLOODING CONTINUES ON SEVERAL AREA RIVERS. PLEASE REFER TO THE
LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE FORECAST TO INCREASE WEDNESDAY AND
BECOME WIDESPREAD BY WEDNESDAY NIGHT...HEADING SOUTHEAST THURSDAY.
VERY HEAVY RAINFALL IS POSSIBLE WHICH MAY LEAD TO SOME FLOODING. THE
TRACK OF HIGHEST RAINFALL IS STILL UNCERTAIN. A FEW STRONG OR
ISOLATED SEVERE STORMS CANNOT BE RULED OUT...WITH WIND AND HAIL THE
PRIMARY HAZARDS. THE DAILY CHANCE OF THUNDERSTORMS WILL CONTINUE
INTO THE WEEKEND AND EARLY NEXT WEEK AS WELL.

RIVER FLOODING WILL CONTINUE. REFER TO THE FLOOD STATEMENTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN A BASIC WEATHER WATCH IN CASE THEIR
ACTIVATION IS REQUESTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Pulaski

When
July 1, 12:00 AM CST to July 27, 10:00 AM CST
Where
Pulaski County, 2.8 mi S of New Grand Chain to 0.66 mi E of Levings
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.210, -89.015

Minor flooding continued along the Ohio River from late June through most of July. The flooding inundated mainly agricultural bottomland and surrounding low-lying areas.

Flood, Alexander

When
July 1, 12:00 AM CST to July 28, 5:00 AM CST
Where
Alexander County, 2.4 mi SE of Cairo to 2.57 mi ESE of Cairo
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$30,000
Reported by
River/Stream Gage
Coordinates
36.980, -89.144

Moderate flooding occurred on the Ohio River. The flooding continued from June and increased to moderate intensity. At the Cairo river gage, the river crested at 48.71 feet on the 7th. Flood stage there is 40 feet. The flooding inundated mainly agricultural bottomland and surrounding low-lying areas. Parts of Fort Defiance State Park at the confluence of the Mississippi River were flooded.

Flood, Alexander

When
July 1, 12:00 AM CST to July 28, 5:30 PM CST
Where
Alexander County, 0.9 mi SSW of Thebes Jct to 0.8 mi W of East Cape Girardeau
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$400,000
Reported by
River/Stream Gage
Coordinates
37.188, -89.456

Flooding on the Mississippi River continued from June into July and increased to major levels. At the Thebes river gage, the river crested at 42.02 feet on the 3rd. Flood stage is 33 feet. Extensive flooding of lowland fields occurred, including many acres of cropland. Residents of small communities such as Thebes and Gale were forced to evacuate or use boats to access their homes. Most roads leading to riverfront property were cut off by floodwaters. Some basements were flooded. Backwater flooding along tributary creeks affected many areas, including the inland community of McClure. Flooded streets in McClure impacted several families, who needed a boat to safely reach their homes.

Flood, Jackson

When
July 1, 12:00 AM CST to July 20, 6:00 PM CST
Where
Jackson County, Grand Tower to 0.6 mi W of Johns Spur
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$25,000
Reported by
Broadcast Media
Coordinates
37.630, -89.500

Moderate flooding of the Mississippi River continued from June into mid-July. Parts of Devil's Backbone Park in Grand Tower were underwater.

Flood, Union

When
July 1, 12:00 AM CST to July 21, 3:00 PM CST
Where
Union County, Ware to 2.1 mi W of Aldridge
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$300,000
Reported by
Broadcast Media
Coordinates
37.450, -89.400

Moderate flooding continued on the Mississippi River from June through much of July. Extensive flooding of lowland fields occurred, including many acres of cropland. Most roads leading to riverfront property were cut off by floodwaters. Backwater flooding along tributary creeks such as Clear Creek affected some residents south and west of Jonesboro and Cobden. Several residents were forced to evacuate or use boats to access their homes.

Flood, Jackson

When
July 1, 12:00 AM CST to July 18, 12:15 PM CST
Where
Jackson County, 1.7 mi NE of Grimsby to 1.2 mi W of Murphysboro
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
37.767, -89.428

Moderate flooding continued along the Big Muddy River from June into much of July. At the Murphysboro river gage, the river crested in late June at 31.22 feet. Flood stage is 22 feet. There was considerable flooding of low-lying areas, including a riverside park and some fields. A few streets near the river were flooded. This was similar to the flood of June, 2013.

Flood, White

When
July 1, 12:00 AM CST to July 16, 1:45 PM CST
Where
White County, Carmi to 1.98 mi SSE of Carmi
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
38.080, -88.170

Moderate flooding continued along the Little Wabash River from June into mid-July. At the Carmi river gage, the river crested at 34.52 feet in late June. Flood stage is 27 feet. Areas near Routes 1 and 14 in Carmi flooded. County roads were inundated.

Flood, White

When
July 1, 12:00 AM CST to July 30, 9:00 AM CST
Where
White County, 1.69 mi ESE of Garnerville to Garnerville
Cause
Heavy Rain
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
38.110, -88.022

Minor flooding continued along the Wabash River from June through most of July. Some low-lying fields and woodlands were inundated.

Flood, Wabash

When
July 1, 12:00 AM CST to July 29, 4:00 PM CST
Where
Wabash County, Mt Carmel to 1.4 mi ESE of Mt Carmel
Cause
Heavy Rain
Property damage
$4,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
38.420, -87.770

Moderate flooding continued on the Wabash River from June through most of July. At the Mount Carmel river gage, the river crested at 25.8 feet in late June. Flood stage is 19 feet. Extensive lowland flooding occurred. Numerous local river roads were flooded. Some mobile homes were moved out of the flood plain. Installation of flood gate A at Mount Carmel was necessary. Access to local camp sites and river cabins was blocked, but there was minimal impact to commercial activities because of the gate closure. County Road 1280 E was flooded. Some nearby oil fields were inaccessible. A couple of streets in the city were flooded.

Flood, Massac

When
July 2, 1:00 PM CST to July 24, 7:00 AM CST
Where
Massac County, Brookport to 1.84 mi NW of Brookport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.120, -88.630

Minor flooding occurred along the Ohio River. The flooding affected mainly bottomland woods, including parts of Fort Massac State Park.

Flood, Gallatin

When
July 3, 2:45 PM CST to July 24, 11:45 AM CST
Where
Gallatin County, Shawneetown to 2.22 mi ESE of Shawneetown
Cause
Heavy Rain
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Minor flooding occurred along the Ohio River. The flooding affected mainly bottomland fields and surrounding low lying areas. The boat ramp and parking lot at Old Shawneetown were under water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589165, 589168, 589179, 589181, 589182, 589190, 589192, 589193, 589195, 589162, 589160.